Post

Need To Get Off Methadone

I have been on methadone for 18 years , im 46 now so when i was 29 i was fighting for my son in court and i was told by my lawyer that if i went on the methadone i had like a 90 percent of winning the case , anyhow i went on methadone the dr at the time started me on 80 ml a day and i wasnt near close to needing that much i was so fd up for a good week that i can say i lost and dont remember much of anything , besides near driving my vehicle off a cliff. Anyways i got up to 100 mls a day from 80 after about 6 mths , and stayed at that for 12 years then i met a woman and over a 1 year period i managed by the grace of god and my gfs  support to eradicate the methadone i was off it for 6 mths approx i felt so good until i had what the drs say here i had a mental melt down all i remeber was being taken to the hospital and apparently in real rough mental shape ..anyways they kept me on the psyc ward for 30 days being given the choice go back on methadone or go on a mood stabilizing drug , i worked so hard kicking the done that i actually took the mood stabilizer and i actually spent 30 days of being a project guinea pig to the drs and shrink they were feeding me every psycoactive drug you could imagine anyway i got out of the hospital still off methadone , but began feeling real messed up , so i blew off the mood stabilizer and went back on low dose methadone now  i am on 30 mls only but im so sick of the velvet handcuffs .. anyways the drs are real hesitant about wanting me off cause they are worried ya rite haha i will have another melt down i dont know whats the real truth and they got me a lil reluctant to dropping the rest , its only 30 i know , but i might aswell be 100 i want my life back so bad all methadone has caused me is problems .....
strongandtender strongandtender 46-50, M 2 Responses Sep 11, 2011

Your Response

Cancel

I find this very interesting because I have had a similar experience. I was addicted to heroin for about two years before undergoing a 6 month "ambulatory" methadone detox. My dose was stable at 110mgs before being tapered to 0. I was scared of what the withdrawal symptoms would be like, but I found that they were pretty minor compared to the sickness that I felt every morning as a heroin addict. Anyways, after detoxing I felt AMAZING, like I had the life back that I had missed out on for the past two years. I was filled with this amazing energy and happiness that I felt was the life I had missed out on in the past two years as an addict. However, over the course of about a month I continued to get higher and higher, went from feeling generally good to basically completely loosing my mind. The entire experience is a little hazy in my memory, but it peaked with racing thoughts, inability to sit still, inability/no need for sleep, agitation at times, vivid and intense hallucinations, etc...I ended up hospitalized and diagnosed with bipolar 1 disorder and placed on a mood stabilizer (depakote i.e. valproic acid/divalproex), anti-psychotic (zyprexa), benzodiazapine (klonopin) and at times different medications. Anyways, my personal opinion of this experience: From the vast amount of research i've done I have found that methadone has both mood stabilizing and anti-depressant properties, especially at doses 80mg and higher. Specifically it increases the amount of GABA, the neurotransmitter that tells your brain to slow down, and decreases the amount of Glutamine by inhibition of NMDA receptors (the neurotransmisster that tells your brain to speed up). From my understanding, this is basically the same thing that depakote does. It also had anti-depressant properties, acting as both a Seritonin and Norepinephrine reuptake inhibitor. It is my hypothesis that I and maybe you as well had an innate predisposition to bipolararity (has ANYONE in your family had psychiatric problems, i.e. depression or bipolar disorder, because this makes you predisposed genetically for it). The methadone acted as a potentially powerful mood stabilizer and your brain adjusted to it. Now when a person with bipolar disorder stops taking a mood stabilizer it puts them at risk for a phenomenon known as "rebound". This is when your brain has adjusted to having that mood stabilizer and has compensated with its production of its neurotransmitters and activity. When the mood stabilizer is removed, the brain "rebounds" to this, and the result is basically the opposite of what the effect of the mood stabilizer is. In the case of methadone, that would be a DECREASE in GABA and an INCREASE in glutamate, as well as an increase in activity in the Locus Corealius (sp) area of the brain which is responsible for producing the neurotransmitter norepinephrine among others, which are also stimulating. Now it is my hypothesis that in a "normal" persons brain the effect of this would be increased anxiety/energy, sleeplessness, etc., but in a brain of someone who has bipolarity this rebound is enough to throw them into a manic/psychotic episode. Anyway I have ended up back on methadone and am beginning another taper as i type this and am very curious as to what the effect on my mental status will be. I have ba<x>sed this hypothesis on pretty extensive research, however it is just a hypothesis. My recommendation to you would be if you want to play it safe, make an appointment with a good psychiatrist (md) and discuss your experience with them and your concern. From what I have read Valproic Acid/Divalproex/Depakote (different names same substance) has been beneficial to recovering opiate addicts, especially those with bipolar co-morbidity and you might want to consider taking this, if you want to play it safe. However, there are side effects to any medication and you must weigh potential benefits with the risk of taking any medicine.<br />
I wish you the best of luck.

Im sorry your going through all this. They say that is very hard to get off of it. The only thing I can say is constant therapy, and support from every where you can get it and your will. Hugs